Article Text

PDF

Cryptococcal meningitis associated with steroid therapy
  1. T. S. Wilson,
  2. W. A. Fleming,
  3. F. L. J. Robinson,
  4. B. Nicholl
  1. Bacteriology Department, The Laboratories, Belfast City Hospital, Belfast
  2. Department of Microbiology, Queen's University, Belfast
  3. Northern Ireland Fever Hospital, Purdysburn, Belfast

    Abstract

    Two patients on prolonged steroid therapy developed meningitis due to Cryptococcus neoformans. The first responded satisfactorily to treatment with amphotericin B, both initially and again following relapse. The second died shortly after treatment was begun. Pathogenicity studies suggest that the strain isolated from the fatal case was the more virulent.

    Cryptococcal meningitis probably occurs more often in Britain than is generally appreciated, and this possibility should be remembered when investigating patients with obscure forms of meningitis; if not, then the correct diagnosis may not be made. Attention is drawn to the increasing number of recently reported cases of this disease which have been associated with long-term steroid therapy.

    Statistics from Altmetric.com

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.